Alert archive / Virginia / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 9, NWS Wakefield, VA

March 5, 2025Brunswick County, Lunenburg County, Mecklenburg County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Mar 5, 2025, 12:17 PM EST for Brunswick County, Lunenburg County, Mecklenburg County, Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2025, 12:17 PM EST (17:17 UTC)
Expired
Mar 5, 2025, 1:00 PM EST
In force
43 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brunswick County, VA, Lunenburg County, VA, Mecklenburg County, VA

The radar

The Norfolk radar (KAKQ), 104 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 10:27 AM ESTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2025-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2025-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 629 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
629 m²/s²
0-3 km storm-relative helicity
843 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 11:16 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Mar 5, 11:16 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1116 AM EST Wed Mar 5 2025

.SYNOPSIS...
A dynamic system and its associated strong cold front bring
widespread showers later this morning and the potential for a
few strong to severe thunderstorms this afternoon into this
evening. Dry weather returns to end the week as high pressure
settles south of the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1115 AM EST Wednesday...

Key Messages:

- Severe Thunderstorm Watch now in effect for most of the region
excluding SE VA/NE NC.

- A strong cold front will move through the area this late
morning/early afternoon bringing gusty winds, widespread showers and
storms, and likely some strong to severe storms. Damaging winds are
the main threat, but a few tornadoes cannot be ruled out.

A strong surface low pressure system (~980 mb) centered over the
Great Lakes will push an associated front through the area this
morning into this afternoon. The upper level trough axis has begun
taking on a negative tilt as the cold front reaches the doorstep of
the CWA. The associated cold front will bring a line of widespread
showers and storms with strong gusts and embedded strong to severe
thunderstorms from the west to the east.

A Severe Thunderstorm Watch is now in effect for the majority of the
FA including the Eastern Shore and metro Richmond west until 6 PM.
SE VA/NE NC remains out of the Severe Thunderstorm Watch as this
area is expected to have higher instability and low level shear,
which will increase the tornado threat. Per SPC mesoscale
discussion, this will likely result in a Tornado Watch within the
next few hours. Strong winds and potentially severe storms with
possible embedded tornadoes are expected to impact SE VA/NE NC after
2 PM today. A Wind Advisory remains in effect for coastal SE VA/NE
NC including Hampton Roads and the Eastern Shore with gusty S winds
of 35-45 mph likely outside of any convection, with locally higher
gusts possible.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
As of 345 AM EST Wednesday...

Key Messages:

- Clearing and cooler for Thursday, with breezy conditions
  continuing through Thursday evening on gusty NW winds.

- Dry and Milder but still a bit breezy on Friday.

Clearing out and cooler for Thursday behind the front, with
highs in the mid-upper 50s, under a partly sunny sky.
Thicknesses don't fall very far Thursday, owing to a well-mixed
boundary layer on still-gusty westerly/northwest winds gusting
to 25- 30 mph, 30-35 mph on the Eastern Shore. A little milder
Friday with highs in the upper 50s to around 60 F. SW winds will
be less than Friday, but could still be gusty to around 20-25
mph.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 345 AM EST Wednesday...

Key Messages:

- Milder conditions continue Saturday, before turning slightly
  cooler again Sunday.

- A small chance of rain remains across the southern half of the
  area for expected Sunday, but latest trends have been for
  little more than increasing clouds and drier weather.

- Warming up next week, with highs well above normal by the
  middle of next week.

A weak low and shortwave aloft passes north of the area Friday
night into early Saturday, with increased cloudiness. EPS/GEFS
both take another southern stream system quickly across the
southern tier of the CONUS early Sat, with the GEFS/GFS,
EPS/ECMWF, and GEPS/CMC solutions all in decent agreement now
with the moisture staying suppressed to our S. Still, will
maintain slight to low-end chance PoPs for now, but expect
little more than some increasing clouds Sat night and early
Sunday, with clearing for later Sun and Mon. For temperatures,
mid- upper 60s are expected Saturday, cooling back into the 50s
Sunday and Monday behind the associated cold front. Overnight
lows in the 30s and 40s. Another warmup is likely early next
week, as mild high pressure builds to the west toward the local
area. Highs climb back into the 60s to near 70 Mon/Tue, with
majority of guidance showing highs in the 70s by Wed ahead of
the next system, which approaches for late next week.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
As of 215 AM EST Wednesday...

VFR conditions will prevail through mid-morning across area
terminals. Still expecting conditions to quickly deteriorate
from late morning into the early afternoon from west to east.
A line of strong to severe storms along and ahead of a cold
front is expected to move through the area between the hours of
17-00Z/12-7p EST. Have included PROB30 mention at all terminals
to try and narrow down the timeframe for when the line of
storms moves through each respective terminal. Outside of
convection, southerly winds are expected to pick up in earnest
this morning through the early evening hours. Gusts increase
from 20 to 25 knots this morning to 30 to 35 knots after
sunrise, with gusts of up to 40 knots possible at SBY. Locally
higher convective gusts to 50-55 kt and diminished CIGS/VIS are
also expected within the line of convection as it crosses area
terminals. Wind shear will also be an issue throughout the TAF
period as a strong low- level jet sets up over the area. Have
included mention of LLWS at all sites, with a height of FL020
from the south between 45-60kt.

Outlook: The line of storms should be pushing off the coast
after 00z/7pm this evening. Prevailing CIGs look to remain
predominately VFR to occasionally high-end MVFR, though some
short-lived IFR CIGs cannot be ruled out this evening along the
coast. Outside of any thunderstorms, winds remain very gusty,
up to 35-40 kt. Clearing out Thursday and Friday, with gusty
W-NW winds Thursday afternoon and evening. Thereafter, VFR
conditions will prevail through the weekend.

&&

.MARINE...
As of 345 AM EST Wednesday...

- Gale Warnings are in effect for the majority of the local
  waters this morning through this evening.

- Small Craft Advisories are in place for the Rivers this
  morning through the evening.

- Gale Watches have been issued for late Thursday afternoon
  into Thursday night for the Chesapeake Bay and ocean north of
  the Virginia North Carolina border.

Early morning weather analysis shows a 1024mb high pressure just
centered off the North Carolina coast and a strong 982mb low
pressure system just centered over northeastern Missouri. Over the
past couple of hours the pressure gradient from these two system
have tighten even more allowing winds to increase out of the south.
Across the local waters winds are between 10 to 15 kt sustained with
some isolated higher elevated sites recording sustained winds
between 15 to 20 kt. Gusts across all waters this morning are
between 15 to 25 kt. Seas this morning have begun to increase in
wave heights as local buoy observations are reading between 3 to 4
ft across the seas and 1 to 2 ft across the bay. Over the course of
the day the strong low pressure system will continue to lift
northeast towards the Great Lakes region. The pressure gradient from
both the high and low pressure will tighten through the day
assisting in creating stronger winds. A southerly LLJ (40 to 50 kt)
is already in place this morning and will increase to 60 to 70 kt by
this afternoon. Southeasterly to southerly winds will remain in
place through much of the day ahead of the cold front. Given the
strong synoptics and pressure gradients in place winds are expected
to increase today to 25 to 30 kt with gusts between 35 to 40 kt.
Typically with these southerly wind events winds tend to
under perform with the lack of mixing due to the cold SST. However,
given the strong synoptics in place winds will be able to make it
down to the surface giving way to Gale conditions across the
majority of the local waters. Gale Warnings are in effect from this
morning and into this evening. Across the Rivers there was not high
enough confidence in Gale conditions and SCA have been issued for
the upper James, York, and Rappahannock rivers with winds between 20 to
25 kt and gusts upwards of 30 kt. Seas build to 6-8ft nearshore to 8-
11ft offshore Today, with 3-5ft waves in the bay. Seas remain
elevated  tonight, with waves in the bay subsiding to 2-3ft
overnight.

Winds will slowly diminish early Thursday morning before ramping back
up again by Thursday afternoon. A secondary cold front will push
through the area and will usher in cooler and drier air across the
region. With CAA and drier air decent mixing will occur allowing
winds to increase to 25-30kt with gusts to 35- 40kt across the bay
and the ocean zones north of the VA/NC border. There is high enough
confidence with in the forecast that Gale watches have been put in
place for those zones Thursday night into Friday. After the front
passes through the pressure gradient will weaken bringing Sub-SCA
conditions across the local waters this weekend. Seas Thursday into
Friday will be lower but will still be between 3 to 5 ft across the
bay and 4 to 6 ft across the open ocean.

&&

.TIDES/COASTAL FLOODING...
Winds will continue to increase out of the south throughout day.
These strong winds will help push water up into the northern
portions. With the latest model guidance combined with the
strong winds nuisance shallow flooding is possible across
Dorchester county this afternoon and into the evening during
 high tide. With Cambridge expecting to hit action stage and
Bishops Head is expected to hit minor a Coastal Flood statement
has been issued between 20z today to 2z Thursday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Wind Advisory until 6 PM EST this evening for MDZ021>025.
NC...Wind Advisory until 6 PM EST this evening for NCZ015>017-031-
     032-102.
VA...Wind Advisory until 6 PM EST this evening for VAZ095-097>100.
MARINE...Gale Warning until 1 AM EST Thursday for ANZ630>632-634-638-
     650-652-654-656-658.
     Gale Watch from Thursday afternoon through late Thursday night
     for ANZ630>632-634-654-656.
     Gale Warning until 7 PM EST this evening for ANZ633.
     Small Craft Advisory until 10 PM EST this evening for
     ANZ635>637.
     Gale Watch from Thursday afternoon through Friday morning for
     ANZ650-652.

&&

SYNOPSIS...SW
NEAR TERM...KMC/MAM
SHORT TERM...MAM
LONG TERM...MAM
AVIATION...MAM/NB
MARINE...AJZ/HET
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 5, 10:33 AM EST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1033 AM EST Wed Mar 5 2025

VAZ048-060>062-064>069-075>086-509>522-061545-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
1033 AM EST Wed Mar 5 2025

...SEVERE THUNDERSTORM WATCH 27 IN EFFECT UNTIL 6 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, north central Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ015>017-031-032-VAZ095-097-098-061545-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Norfolk/Portsmouth-Chesapeake-Virginia Beach-
1033 AM EST Wed Mar 5 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is a level 3 out of 5 Enhanced risk for severe thunderstorms
this afternoon. The primary threat is strong, damaging winds gusts,
though a few brief tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>014-030-VAZ087>090-092-093-096-523>525-061545-
Northampton-Hertford-Gates-Bertie-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Suffolk-York-Newport News-
Hampton/Poquoson-
1033 AM EST Wed Mar 5 2025

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and tonight.

There is a level 3 out of 5 Enhanced risk for severe thunderstorms
this afternoon. The primary threat is strong, damaging winds gusts,
though a few brief tornadoes are also possible.

Additionally, gusty southerly winds of 30-40 mph are expected
Wednesday outside of any showers or storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ099-100-061545-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
1033 AM EST Wed Mar 5 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...
...SEVERE THUNDERSTORM WATCH 27 IN EFFECT UNTIL 6 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-061545-
Eastern Currituck-
1033 AM EST Wed Mar 5 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is a level 3 out of 5 Enhanced risk for severe thunderstorms
this afternoon. The primary threat is strong, damaging winds gusts,
though a few brief tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 10:56 AM ESTSevere Thunderstorm WarningAKQLunenburg, Mecklenburg, Nottoway, Prince Edward49 min
Mar 5, 11:35 AM ESTSevere Thunderstorm WarningAKQAmelia, Chesterfield, Cumberland, Dinwiddie, Goochland, Hanover and 5 more40 min
Mar 5, 11:43 AM ESTSevere Thunderstorm WarningAKQBrunswick, Dinwiddie, Lunenburg, Mecklenburg, Nottoway47 min
Mar 5, 12:01 PM ESTTornado WarningAKQGoochland, Hanover, Henrico, Powhatan29 min
Mar 5, 12:14 PM ESTSevere Thunderstorm WarningAKQCaroline, Chesterfield, Goochland, Hanover, Henrico, King William and 2 more46 min
Mar 5, 12:50 PM ESTSevere Thunderstorm WarningAKQCaroline, Essex, Hanover, King and Queen, King William, New Kent and 2 more40 min
Mar 5, 12:57 PM ESTSpecial Weather StatementAKQBrunswick, Greensville, City of Emporia48 min
Mar 5, 12:59 PM ESTAreal Flood AdvisoryAKQChesterfield, Hanover, Henrico, City of Richmond3 hr
Mar 5, 1:07 PM ESTSevere Thunderstorm WarningAKQBrunswick, Dinwiddie, Greensville, Sussex38 min
Mar 5, 1:16 PM ESTSevere Thunderstorm WarningAKQEssex, Hanover, King and Queen, King William, New Kent, Richmond and 1 more44 min
Mar 5, 1:19 PM ESTTornado WarningAKQBrunswick, Dinwiddie26 min
Mar 5, 1:43 PM ESTSevere Thunderstorm WarningAKQCharles City, Chesterfield, Dinwiddie, Henrico, James City, King and Queen and 8 more47 min
Mar 5, 1:55 PM ESTSevere Thunderstorm WarningAKQBrunswick, Greensville, Southampton, Sussex, City of Emporia50 min
Mar 5, 2:01 PM ESTSpecial Weather StatementAKQEssex, King and Queen, King William, Richmond, Westmoreland44 min
Mar 5, 2:32 PM ESTSevere Thunderstorm WarningAKQGreensville, Southampton, Surry, Sussex43 min
Mar 5, 2:35 PM ESTSpecial Weather StatementAKQCharles City, Henrico, Prince George, City of Colonial Heights, City of Hopewell, City of Petersburg40 min
Mar 5, 2:44 PM ESTTornado WarningAKQSouthampton, Surry, Sussex31 min
Mar 5, 2:45 PM ESTSpecial Weather StatementAKQNorthumberland, Richmond45 min
Mar 5, 3:01 PM ESTAreal Flood AdvisoryAKQCharles City, Chesterfield, Dinwiddie, Henrico, Prince George, City of Colonial Heights and 2 more3 hr
Mar 5, 3:05 PM ESTSevere Thunderstorm WarningAKQIsle of Wight, James City, Southampton, Surry, Sussex, York and 5 more55 min
Mar 5, 3:07 PM ESTSpecial Marine WarningAKQ83 min
Mar 5, 3:27 PM ESTSevere Thunderstorm WarningAKQCharles City, Gloucester, James City, King and Queen, King William, Lancaster and 5 more48 min
Mar 5, 3:31 PM ESTSpecial Marine WarningAKQ74 min
Mar 5, 3:47 PM ESTSevere Thunderstorm Warning Considerable damage threatAKQCity of Chesapeake, City of Hampton, City of Norfolk, City of Portsmouth, City of Suffolk, City of Virginia Beach43 min
Mar 5, 3:51 PM ESTSevere Thunderstorm Warning Considerable damage threatAKQLancaster, Mathews, Middlesex, Northumberland, Richmond32 min
Mar 5, 4:01 PM ESTSevere Thunderstorm WarningAKQNorthampton44 min
Mar 5, 4:32 PM ESTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Portsmouth, City of Suffolk43 min
Mar 5, 4:56 PM ESTSpecial Marine WarningAKQ64 min
Mar 5, 5:01 PM ESTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Norfolk, City of Virginia Beach44 min
Mar 5, 5:03 PM ESTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Hampton, City of Newport News, City of Norfolk, City of Poquoson, City of Portsmouth and 2 more42 min
Mar 5, 5:09 PM ESTAreal Flood AdvisoryAKQCity of Chesapeake, City of Hampton, City of Newport News, City of Norfolk, City of Poquoson, City of Portsmouth and 1 more119 min
Mar 5, 5:09 PM ESTSevere Thunderstorm WarningAKQAccomack38 min
Mar 5, 5:11 PM ESTSpecial Marine WarningAKQ79 min
Mar 5, 5:35 PM ESTSevere Thunderstorm WarningAKQAccomack, Northampton40 min
Mar 5, 6:05 PM ESTSevere Thunderstorm WarningAKQAccomack55 min
Mar 5, 6:38 PM ESTSpecial Marine WarningAKQ67 min
Mar 5, 3:25 PM ESTSpecial Weather StatementAKQHertford50 min
Mar 5, 3:44 PM ESTSevere Thunderstorm Warning Considerable damage threatAKQBertie, Gates, Hertford, Northampton46 min
Mar 5, 4:18 PM ESTSevere Thunderstorm Warning Considerable damage threatAKQBertie, Chowan, Gates, Hertford, Pasquotank, Perquimans42 min
Mar 5, 4:07 AM ESTCoastal Flood StatementAKQDorchester17 hr
Mar 5, 1:54 PM ESTSpecial Weather StatementAKQDorchester51 min
Mar 5, 2:46 PM ESTSpecial Weather StatementAKQDorchester44 min
Mar 5, 4:22 PM ESTSpecial Weather StatementAKQDorchester38 min
Mar 5, 4:39 PM ESTSevere Thunderstorm WarningAKQDorchester, Wicomico31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.